Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 24, 2018, 10:37 AM CDT for Ramsey County, Washington County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2018, 10:37 AM CDT (15:37 UTC)
- Expired
- Aug 24, 2018, 11:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
Counties Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 40 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:57 AM CDT | HAIL 0.88 | Shoreview, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 107 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
546
WWUS83 KMPX 241537
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT FRI AUG 24 2018
MNZ060>063-241615-
Anoka-Washington-Hennepin-Ramsey-
1037 AM CDT FRI AUG 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HENNEPIN...SOUTHEASTERN ANOKA...NORTHWESTERN WASHINGTON AND RAMSEY
COUNTIES...
At 1036 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Mounds View to MSP International Airport.
Movement was east at 25 mph.
Nickel size hail and heavy rain are possible with these storms.
Locations impacted include...
Minnesota State Fair, Minneapolis, St. Paul, Brooklyn Park,
Woodbury, Coon Rapids, Blaine, Maplewood, Richfield, Roseville,
Brooklyn Center, Oakdale and Fridley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4491 9289 4490 9303 4492 9305 4492 9313
4489 9316 4488 9318 4487 9329 4513 9329
4525 9287
TIME...MOT...LOC 1536Z 255DEG 23KT 4512 9321 4491 9323
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 6:56 AM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 24, 6:56 AM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 656 AM CDT Fri Aug 24 2018 .UPDATE... Issued at 627 AM CDT Fri Aug 24 2018 Updated to include 12z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Fri Aug 24 2018 Surface analysis early this morning shows a low pressure center over central South Dakota with a trailing cold front extending southwest into eastern Colorado. Extensive high pressure sits over the eastern third of the CONUS. Aloft, a shortwave trough sits atop the surface low and closer to the northern upper jet stream with the southern jet stream making for nearly coast-to-coast zonal flow over the southern tier CONUS. Plenty of low-mid level moisture advection this morning is working with increased isentropic lift in advance of the surface low, making for scattered showers/thunderstorms moving fairly quickly to the east northeast over the WFO MPX coverage area this morning. Coverage is expected to diminish later this morning before daytime heating works to increase instability and any semblance of a cap is eroded this afternoon. This will aid in an increase in convective coverage over much of the area this afternoon into this evening, especially as the stacked low slowly progresses east during the day today, taking a position over southwestern MN by sunset with the warm front lifting slightly into southern MN. Steep mid-level lapse rates along with MLCAPE in the 1000-1500 j/kg range and an eroding cap will spell the potential for strong storms mainly close to the Iowa border this afternoon and evening. Pronounced south-southwest flow over the moist environment will aid in stronger shear, thus there is a non-zero chance of isolated tornadoes over a very small southeasterly portion of the WFO MPX coverage area but the aforementioned instability factors will make the main hazards for any strong/severe storms large hail and damaging winds. SPC maintains a Marginal Risk from the Twin Cities metro south and east which certainly seems reasonable. Another factor with convection today, more for northern portions of the area which will be in closer proximity to the upper level low, will be a slower storm motion and/or repeated incidences of storms over the same areas. Either way, this would result in periods of mod- heavy rain within an environment having PWATs around 1.5" so there is some potential of excessive rain and possibly localized flooding, especially over areas which receive heavy rain over harder ground due to a recent lack of rain. As for temperatures, the increase cloud/rain complications for today will mean noticeably lower temperatures than what was recorded yesterday. Highs will range from the upper 60s in interior western Wisconsin to the upper 70s in far western Minnesota. Lows tonight will again run in the low-mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 315 AM CDT Fri Aug 24 2018 The main concerns in the longer term remain timing and extent of convection into Saturday night into Tuesday and severe weather and heavy rain threat. Saturday looks to be a dry period as ridging develops in the wake of the Friday trough. This should provide sunshine and increasing humidity during the day. Later Saturday night, the LLJ may be significant enough to generate some scattered convection along warm front lifting into central MN overnight. Warm mid level temperatures may preclude development to the southwest however. Strong destabilization in association with the incoming short wave will provide the impetus for severe potential. This lingers into Sunday night as well, with convection developing in the vicinity of warm front and over the Dakotas with an advancing cold front. The front will be the focus for any severe potential, along with the heavy rain threat. The severe threat will be from large hail and strong winds. The heavy rain threat looks best over a portion of east central MN into west central Wisconsin Sunday night. PW's increase to 2 inches on the GFS and any organized convection should produce locally heavy rainfall. Finally, the cold front and advancing upper trough moves through the area Monday night into Tuesday. This will also provide a severe weather threat and heavy rain threat to the region. The front appears progressive however, and and flood threat will be limited to the area that received the heavier rainfall Sunday night. Following this active period, high pressure will follow the front allowing for cooler and drier conditions which will linger into Thursday. We could see return flow/WAA showers develop already into Thursday afternoon mainly west. We retained the small pop over the west Thursday and over the region next Friday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 627 AM CDT Fri Aug 24 2018 Mucky aviation forecast with IFR conditions to start, SHRA/TSRA re-developing this afternoon and evening, then fog likely tonight which will be at least MVFR (and potentially IFR-or-worse). Low pressure system crossing the area today is responsible for it all. SHRA/TSRA activity will wane going thru the rest of this morning and into the early afternoon, then more robust coverage and intensity is expected for this afternoon and evening, especially over eastern MN into western WI. Some of these storms may easily drop visibility into IFR range. Once the convection ends, fog is expected to develop overnight through daybreak Saturday. Have only advertised MVFR at this point but would not be surprised to see IFR-or-lower visibilities across all TAF sites (except the more urban MSP). KMSP...IFR ceilings to start which look to linger for a few hours before an improvement to MVFR. Convection then likely to impact the terminal by mid-afternoon but the timing is highly subject to change. MVFR ceilings will then remain in place throughout the afternoon and evening with a potential drop to IFR overnight through Saturday morning. Frequent amendments may be the case over the next 12-24 hours. /OUTLOOK FOR KMSP/ Sat...VFR. Wind SW 5-10 kt Sun...MVFR possible in scattered SHRA/TSRA. Winds S 5-15 kt becoming SW. Mon...MVFR possible early in scattered SHRA/TSRA. Wind SW 10-20 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...JPC LONG TERM...DWE AVIATION...JPC
Hazardous weather outlook, Aug 24, 3:56 AM CDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 356 AM CDT Fri Aug 24 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 250900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 336 AM CDT Fri Aug 24 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms across the entire coverage area through this evening. There is a Marginal Risk for severe thunderstorms over southeastern Minnesota into portions of west central Wisconsin. The main hazards are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are additional chances for thunderstorms across the entire coverage area Saturday night through Monday night. There is a Marginal Risk for severe thunderstorms over portions of western and central Minnesota Saturday night and over the entire coverage area Sunday into Sunday night. The main hazards are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening over southeastern Minnesota into portions of west central Wisconsin.
In the hours before
Special weather statement, Aug 24, 8:15 AM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT FRI AUG 24 2018
MNZ051-059>061-241400-
Anoka-Hennepin-Sherburne-Wright-
815 AM CDT FRI AUG 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WRIGHT...
CENTRAL HENNEPIN...NORTHWESTERN ANOKA AND SOUTHEASTERN SHERBURNE
COUNTIES...
At 814 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Big Lake to near Watertown. Movement
was northeast at 25 mph.
Dime size hail and heavy rain is possible with these storms.
Locations impacted include...
Buffalo, Brooklyn Park, Plymouth, Maple Grove, Coon Rapids,
Minnetonka, St. Louis Park, Andover, Brooklyn Center, Ramsey,
Champlin and Elk River.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 193 and 205.
U.S. Highway 10 in Minnesota between mile markers 200 and 217.
U.S. Highway 12 between mile markers 134 and 140.
U.S. Highway 169 between mile markers 159 and 168.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4541 9351 4541 9328 4498 9334 4491 9377
4498 9377 4498 9389 4542 9380 4544 9352
TIME...MOT...LOC 1314Z 240DEG 22KT 4538 9370 4493 9381
JRBSpecial weather statement, Aug 24, 8:59 AM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 AM CDT FRI AUG 24 2018
MNZ051-052-060-061-241445-
Anoka-Isanti-Hennepin-Sherburne-
859 AM CDT FRI AUG 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL HENNEPIN...
WESTERN ANOKA...SOUTHERN ISANTI AND SOUTHEASTERN SHERBURNE
COUNTIES...
At 859 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near St. Francis to Excelsior. Movement
was northeast at 30 mph.
Dime size hail and heavy rain are possible with these storms.
Locations impacted include...
Minneapolis, Cambridge, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, Minnetonka, St. Louis Park, Andover, Brooklyn Center
and Fridley.
This includes the following highways...
U.S. Highway 10 in Minnesota near mile marker 213, and between mile
markers 215 and 217.
U.S. Highway 169 between mile markers 159 and 163.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4498 9332 4490 9375 4520 9363 4523 9356
4522 9353 4524 9352 4527 9355 4530 9356
4529 9359 4552 9350 4555 9308 4555 9307
TIME...MOT...LOC 1359Z 245DEG 26KT 4545 9345 4495 9359
JRBLocal storm report, Aug 24, 9:32 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
932 AM CDT FRI AUG 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL PLYMOUTH 45.02N 93.46W
08/24/2018 E0.88 INCH HENNEPIN MN BROADCAST MEDIA
0915 AM HAIL MAPLE GROVE 45.11N 93.46W
08/24/2018 E0.75 INCH HENNEPIN MN TRAINED SPOTTER
0915 AM HAIL MOUND 44.94N 93.66W
08/24/2018 E1.00 INCH HENNEPIN MN BROADCAST MEDIA
0911 AM HAIL 2 WNW LONG LAKE 44.99N 93.60W
08/24/2018 E1.00 INCH HENNEPIN MN PUBLIC
QUARTER SIZE HAIL IN ORONO.
0905 AM HAIL MOUND 44.94N 93.66W
08/24/2018 E0.75 INCH HENNEPIN MN PUBLIC
&&
BORGHOFFSpecial weather statement, Aug 24, 9:45 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
945 AM CDT FRI AUG 24 2018
MNZ060>062-241515-
Anoka-Hennepin-Ramsey-
945 AM CDT FRI AUG 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HENNEPIN...ANOKA AND RAMSEY COUNTIES...
At 944 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stacy to Minnetonka. Movement was
east at 25 mph.
Dime size hail and heavy rain are possible with these storms.
Locations impacted include...
Minnesota State Fair, Minneapolis, St. Paul, Brooklyn Park,
Plymouth, Maple Grove, Coon Rapids, Blaine, Minnetonka, Edina, St.
Louis Park, Maplewood and Roseville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4513 9302 4512 9299 4492 9305 4492 9313
4491 9314 4490 9354 4541 9324 4541 9302
TIME...MOT...LOC 1444Z 257DEG 20KT 4542 9308 4491 9346
JRBSpecial weather statement, Aug 24, 10:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1037 AM CDT FRI AUG 24 2018
MNZ060>063-241615-
Anoka-Washington-Hennepin-Ramsey-
1037 AM CDT FRI AUG 24 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
HENNEPIN...SOUTHEASTERN ANOKA...NORTHWESTERN WASHINGTON AND RAMSEY
COUNTIES...
At 1036 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Mounds View to MSP International Airport.
Movement was east at 25 mph.
Nickel size hail and heavy rain are possible with these storms.
Locations impacted include...
Minnesota State Fair, Minneapolis, St. Paul, Brooklyn Park,
Woodbury, Coon Rapids, Blaine, Maplewood, Richfield, Roseville,
Brooklyn Center, Oakdale and Fridley.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4491 9289 4490 9303 4492 9305 4492 9313
4489 9316 4488 9318 4487 9329 4513 9329
4525 9287
TIME...MOT...LOC 1536Z 255DEG 23KT 4512 9321 4491 9323
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:15 AM CDT | Special Weather Statement | MPX | Hennepin | 45 min |
| Aug 24, 8:59 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin | 46 min |
| Aug 24, 9:45 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Ramsey | 30 min |
| Aug 24, 12:08 PM CDT | Special Weather Statement | MPX | Goodhue | 37 min |
| Aug 24, 2:12 PM CDT | Special Weather Statement | MPX | Renville | 48 min |
| Aug 24, 3:30 PM CDT | Special Weather Statement | MPX | Waseca | 60 min |
| Aug 24, 3:37 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 53 min |
| Aug 24, 3:48 PM CDT | Special Weather Statement | MPX | Renville | 57 min |
| Aug 24, 5:05 PM CDT | Special Weather Statement | MPX | Waseca | 70 min |
| Aug 24, 5:07 PM CDT | Special Weather Statement | MPX | Stearns | 68 min |
| Aug 24, 5:22 PM CDT | Special Weather Statement | MPX | Saint Croix | 83 min |
| Aug 24, 5:37 PM CDT | Special Weather Statement | MPX | Pierce | 83 min |
| Aug 24, 5:58 PM CDT | Flash Flood Warning | MPX | Pierce, Saint Croix | 3 hr |
| Aug 24, 6:18 PM CDT | Special Weather Statement | MPX | Pierce | 87 min |
| Aug 24, 6:49 PM CDT | Special Weather Statement | MPX | Dunn | 116 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.